Tennessee, 2013

Damaging Winds in Tennessee, December 22, 2013

December 22, 2013 · NWS MRX · 5 events in 3 counties and zones

A front tracked through the area triggering isolated thunderstorms over east Tennessee during the overnight hours. With the aid of a strong low-level wind field a few of the storms produced a damaging wind downing some trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracked through the area triggering isolated thunderstorms over east Tennessee during the overnight hours. With the aid of a strong low-level wind field a few of the storms produced a damaging wind downing some trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 22, 12:31 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 22, 12:31 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 AM EST SUN DEC 22 2013

.AVIATION...
HAVE A MUCH BETTER HANDLE ON THE SQUALL LINE TIMING THROUGH EACH OF
THE TAF SITES. GENERALLY BETWEEN 07Z AND 12Z THE LINE WILL MOVE
THROUGH SOUTHERN AREAS FIRST AND NORTHERN AREAS LAST. MODELS
INDICATE ADDITIONAL SHOWERS DEVELOPING LATER TODAY IN THE WAKE OF
THE SQUALL LINE. BELIEVE THAT BY MID TO LATE AFTERNOON MOST AREAS
WILL BEGIN TO DRY OUT. FOG MAY DEVELOP AT KTRI SHORTLY AFTER SUNSET
ON SUNDAY BUT CONFIDENCE IS LOW AT THIS TIME.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ THIS MORNING FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
     MORGAN...SCOTT TN...SEQUATCHIE.

VA...WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...WASHINGTON...WISE.

&&

AC
Hazardous weather outlook, Dec 22, 12:45 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 AM EST SUN DEC 22 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230545-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1245 AM EST SUN DEC 22 2013 /1145 PM CST SAT DEC 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA OVERNIGHT. SOME OF THE STORMS COULD PRODUCE DAMAGING WIND
GUSTS...ALONG WITH SOME LOCALLY HEAVY RAINFALL.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG AND GUSTY WINDS AND THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE AREA INTO
EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED OVERNIGHT.

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
December 22, 1:40 AM EST to 1:50 AM EST
Where
Scott County, Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.420, -84.480

Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Huntsville.

Thunderstorm Wind, Scott

When
December 22, 1:40 AM EST to 1:50 AM EST
Where
Scott County, Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.500, -84.520

Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Oneida.

Thunderstorm Wind, Morgan

When
December 22, 1:50 AM EST to 2:00 AM EST
Where
Morgan County, 11 mi NW of Wartburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.213, -84.739

Emergency manager personnel reported a few trees and powerlines downed by thunderstorm wind 11 miles northwest of Wartburg in Deer Lodge.

Thunderstorm Wind, Morgan

When
December 22, 2:00 AM EST to 2:15 AM EST
Where
Morgan County, 3 mi WNW of Wartburg
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
36.117, -84.650

Emergency manager personnel reported several trees and powerlines downed by thunderstorm wind 3 miles westnorthwest of Wartburg in Lancing.

Thunderstorm Wind, Hamilton

When
December 22, 3:40 AM EST to 3:50 AM EST
Where
Hamilton County, Chattanooga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.050, -85.280

Law enforcement personnel reported a couple of trees downed by thunderstorm wind in Chattanooga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482655, 482661, 482672, 482675, 482676.